Mississippi, 2001

Flash Flooding and Damaging Wind in Mississippi, August 11, 2001

August 11, 2001 · NWS JAN · 3 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 11, 2:00 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 2:00 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT AUG 11 2001

TROPICAL AIRMASS STILL IN PLACE OVER THE CWFA...AND CONDITIONS WILL
REMAIN FAVORABLE FOR A WET WEEKEND. SEVERAL FACTORS WILL COME INTO
PLAY FOR THE FORECAST TODAY.

MODELS ARE AGAIN FAIRLY SIMILAR IN THE SYNOPTIC FEATURES FOR THE
FORECAST PERIOD. 500MB SHEAR AXIS TO REMAIN STATIONARY OVER EASTERN
PORTIONS OF THE CWFA THROUGH LATE SUNDAY. FRONTAL BOUNDARY TO THE
NORTH WILL REMAIN NEARLY STATIONARY OVER THE MS/TN BORDER THROUGH
LATE SUNDAY TOO...BEFORE MEANDERING SOUTHWARD.

TODAYS FORECAST WILL ALSO RELY HEAVILY ON MESOSCALE FEATURES.
FIRST...THE WEAKENING MCS OVER ARKANSAS SHOULD LAY DOWN A BOUNDARY
OVER AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER...WHICH WILL
ALLOW AFTERNOON CONVECTION TO FOCUS UPON IT THIS AFTERNOON OVER THE
NORTHWEST AND WEST CENTRAL CWFA. ANOTHER CONCERN IS THE SOUTHWEST
CWFA...THIS AREA COULD SEE THE MOST SUNSHINE THIS AFTERNOON...AND
WITH A SOUTHWARD MOVING OUTFLOW BOUNDARY...STRONG AFTERNOON
CONVECTION WILL FIRE. THERE IS ALSO A SKINNY SECTION OF THE CENTRAL
CWFA WHERE ONLY A THIN LAYER OF MID LEVEL CLOUDS ARE BEING DETECTED.
WITH FAIRLY DENSE CLOUD COVER BACK TO THE NORTHWEST AND TO THE
EAST...A DIFFERENTIAL HEATING BOUNDARY COULD CAUSE CONVECTION TO
OCCUR. IN THE EAST...IR IMAGERY SHOWING TOPS SLIGHTLY COOLING AND AN
AREA SHOWERS AND THUNDERSTORMS MOVING SOUTHWARD. THIS SITUATION IS
SIMILAR TO THE PAST SEVERAL NIGHTS WHERE GOOD UPGLIDE AND RISING
THETA SURFACES HAVE SET UP AN UPPER LEVEL BAROCLINIC ZONE (AROUND
850MB)...TONIGHT/EARLY THIS MORNING IS NO DIFFERENT. PRECIP SHOULD
LINGER UNTIL MID MORNING BEFORE AFTERNOON HEATING AND THE 500MB
SHEAR AXIS WILL LEND TO THUNDERSTORM DEVELOPMENT OVER THIS AREA.
WITH THE TROPICAL AIRMASS IN PLACE AND PWS OVER 2 INCHES
TODAY...THINK HEAVY RAINFALL WORDING IS NEEDED WITH AMOUNTS OF 1 TO
2 INCHES AND HOUR WITH LOCALLY HIGHER 3 INCH AMOUNTS POSSIBLE.

IN THE LATTER PERIODS OF THE FORECAST...SHEAR AXIS WILL DEFINITELY
FOCUS PRECIP IN THE EAST. SAGGING FRONTAL BOUNDARY WILL ALSO TEND TO
FOCUS PRECIP LATE SUNDAY INTO MONDAY. WITH AIRMASS REMAINING VERY
MOIST THROUGH 60 HOURS (PWS AOA 2 INCHES) THINK LIKELY POPS WILL BE
NEEDED MOST PLACES. SOMEWHAT DRIER AIR SEEMS TO FILTER IN BEHIND THE
SOUTHWARD MOVING FRONTAL BOUNDARY IN THE EXTENDED PERIOD AND A
RETURN TO A MORE DIURNAL PATTERN WILL MOST LIKELY RESULT. CURRENT
EXTENDED SEEMS TO HAVE THIS REFLECTED AND WILL ONLY MAKE COSMETIC
CHANGES DUE TO SOME SHIFTING OF ZONES.

PRELIM NUMBERS...
JAN 88/74/88/72 6463
MEI 86/73/88/72 7574

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, Aug 11, 5:14 AM CST, 4 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
614 AM CDT SAT AUG 11 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT OVER THE FORECAST AREA...INCLUDING NORTHEAST LOUISIANA,
EXTREME SOUTHEAST ARKANSAS, AND MUCH OF MISSISSIPPI.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, BUT SOME MAY PRODUCE
WIND GUSTS UP TO 40 MPH, TORRENTIAL RAINFALL, AND FREQUENT
LIGHTNING STRIKES. VERY MOIST AIR REMAINS ACROSS THE REGION. THE
MOISTURE COMBINED WITH DAYTIME HEATING, UPPER LEVEL DISTURBANCES,
AND SEVERAL SURFACE BOUNDARIES WILL LEAD TO RAPID THUNDERSTORM
DEVELOPMENT.

ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL OR
HAM RADIO OPERATORS IS NOT ANTICIPATED THROUGH TONIGHT.

...FLOODING...
PLENTY OF MOISTURE IS AVAILABLE FOR LOCALLY VERY HEAVY RAINFALL
TODAY AND TONIGHT ACROSS THE ENTIRE FORECAST AREA. RAINFALL OF 2
TO 3 INCHES IN ONE HOUR COULD OCCUR WITH HEAVIER, SLOW-MOVING
THUNDERSTORMS... RESULTING IN STREET FLOODING AND FLOODING OF
SMALL STREAMS AND CREEKS. MOTORISTS SHOULD EXERCISE CAUTION AND
BE ALERT FOR PONDING OF WATER ON ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Clarke

When
August 11, 9:30 AM CST to 10:30 AM CST
Where
Clarke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

Flooding occurred on a number of roads across the county.

Flash Flood, Jones

When
August 11, 10:00 AM CST to 11:00 AM CST
Where
Jones County, Laurel
Reported by
LAW ENFORCEMENT
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Flooding occurred on a number of streets in the town of Laurel.

Thunderstorm Wind, Lincoln

When
August 11, 1:40 PM CST
Where
Lincoln County, Brookhaven
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
31.583, -90.450

Several trees and powerlines were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262186, 5262185, 5262187.